MAUDE Adverse Event Report: ENDOLOGIX AFX; BIFURCATED STENT GRAFT

ENDOLOGIX AFX; BIFURCATED STENT GRAFT
Model Number BA25-100/I20-40
Medical Device Problem Codes Hole In Material (1293); Leak/Splash (1354); Material Integrity Problem (2978)
Health Effect - Clinical Codes Aneurysm (1708); Failure of Implant (1924)
Date of Event 06/02/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device involved in the event will not be returned for evaluation as it remains implanted in the patient.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device remains implanted.
 
Event or Problem Description
An afx bifurcated stent graft was implanted with a vela suprarenal proximal extension and an ovation extension to treat an abdominal aortic aneurysm.The final intraoperative angiogram noted a type iiib endoleak.The physician decided to conclude the case and monitor the patient.As of the date of this report, there have been no additional patient sequelae reported.
 
Additional Manufacturer Narrative
At the completion of the clinical evaluation, based on the information received, clinical evaluation found substantial evidence to support the following reported events; endoleak type iiib of the main body, unplanned ovation left limb stent placed, persistent endoleak as a result of the sac not excluded, and the patient currently being monitored.Cumulative knowledge informed by past assessments of similar complaints was applied to a review of the available medical information.The most likely cause of the compromised stent graft integrity could not be definitively identified, however, a manufacturing defect could not be ruled out due to the presence of the leak early in the procedure, prior to technical maneuvers.There were no procedure, user, anatomy-related issues or off-label product use conditions were detected.Although there was evidence of a cautionary product use (severe calcifications in the bifurcation and iliacs), it was not likely this condition contributed to the event.There were no procedure-related harms identified.Associated clinical harms for this device failure included: intraoperative, unresolved type iiib endoleak; aneurysm not excluded (persistent leak).The patient was discharged on the second post-operative day.To date, there are no reports of further negative patient sequelae.A root cause investigation was carried out for all afx complaints having an identified failure mode of a type iiib endoleak.Endologix implemented the following corrective actions with the intent of reducing type iiib endoleak events; 1.Upgraded graft material (i.E.Duraply) and 2.Updates to the ifu and additional physician training.The change to duraply graft material and the ifu changes were put in place july 2014.The type iiib endoleak rate for afx manufactured and implanted before these corrective actions were put in place is trending at (b)(4).Since the corrective actions were implemented, the type iiib endoleak events reported for afx devices has been reduced to (b)(4).The review of manufacturing lot confirmed all devices met specifications prior to release.Devices remain implanted in the patient and were not returned, no evaluation completed.Endologix continues to investigate this event and similar events to ensure the highest quality and patient safety.Correction: (b)(4).

Brand Name
AFX
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key6684268
Report Number2031527-2017-00345
Device Sequence Number11255905
Product Code MIH
UDI-Device Identifier00818009014108
UDI-Public(01)00818009014108(17)200213
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/13/2020
Device Model NumberBA25-100/I20-40
Device Lot Number1654358001
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/02/2017
Supplement Date Received by Manufacturer06/02/2017
Initial Report FDA Received Date07/03/2017
Supplement Report FDA Received Date08/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age69 YR